Alert archive / Texas / Wind Advisories in 2022

Wind Advisory 4, NWS Lubbock, TX

February 21, 202211 counties in Texas

NWS Lubbock, TX issued this wind advisory at Feb 21, 2022, 3:13 AM CST for 11 counties in Texas. It took effect at Feb 21, 2022, 12:00 PM CST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Feb 21, 2022, 3:13 AM CST (09:13 UTC)
In effect from
Feb 21, 2022, 12:00 PM CST
Expired
Feb 21, 2022, 7:00 PM CST
In force
7 hr
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Briscoe County, TX, Castro County, TX, Cochran County, TX, Floyd County, TX, Hale County, TX, Hockley County, TX, Lamb County, TX, Lubbock County, TX, Parmer County, TX, Swisher County, TX

The radar

The Lubbock radar (KLBB), 58 km from the middle of the area, began a volume at 09:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 9.2 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2022-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2022-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4956 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

187 
WWUS74 KLUB 210913
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
313 AM CST Mon Feb 21 2022

TXZ021>024-027>030-033>035-220100-
/O.NEW.KLUB.WI.Y.0004.220221T1800Z-220222T0100Z/
Parmer-Castro-Swisher-Briscoe-Bailey-Lamb-Hale-Floyd-Cochran-
Hockley-Lubbock-
Including the cities of Tulia, Silverton, Lubbock, Muleshoe,
Whiteface, Happy, Wolfforth, Quitaque, Lockney, Friona, Olton,
Hale Center, Amherst, Farwell, Slaton, Littlefield, Plainview,
Dimmitt, Hart, Bovina, Floydada, Levelland, Sundown, and Morton
313 AM CST Mon Feb 21 2022

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM CST THIS 
EVENING...

* WHAT...Southwest winds around 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Most of the South Plains and extreme southern Texas 
  Panhandle.

* WHEN...From Noon today to 7 PM CST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects and a few 
  power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

WCI
1 follow-up statement
753 
WWUS74 KLUB 220101
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
701 PM CST Mon Feb 21 2022

TXZ021>024-027>030-033>035-220215-
/O.EXP.KLUB.WI.Y.0004.000000T0000Z-220222T0100Z/
Parmer-Castro-Swisher-Briscoe-Bailey-Lamb-Hale-Floyd-Cochran-
Hockley-Lubbock-
Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart, 
Tulia, Happy, Silverton, Quitaque, Muleshoe, Littlefield, 
Amherst, Olton, Plainview, Hale Center, Floydada, Lockney, 
Morton, Whiteface, Levelland, Sundown, Lubbock, Wolfforth, 
and Slaton
701 PM CST Mon Feb 21 2022

...WIND ADVISORY HAS EXPIRED...

The Wind Advisory for the South Plains and southern Texas
Panhandle has been allowed to expire as winds have eased below
advisory criteria.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this wind advisory went out at Feb 20, 10:34 PM CST, 4 hours 39 minutes earlier.

Area forecast discussion, Feb 20, 10:34 PM CST, 4 hours 39 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1034 PM CST Sun Feb 20 2022

.AVIATION...
VFR to prevail overnight into Monday morning. Modest southwest
surface winds overnight will be accompanied by LLWS as a low level
jet hovers just off the surface. Southwest surface winds will
increase notably by late morning Monday and will become strong
during the afternoon. Gusts expected to exceed 30 kt at all TAF
sites with a few gusts to and perhaps exceeding 40 kt possible as
well. BLDU is expected to reduce visibility to MVFR at KLBB and
KPVW on Monday afternoon. Winds and dust will both gradually relax
in intensity during the evening hours.

&&

.PREV DISCUSSION... /issued 230 PM CST Sun Feb 20 2022/

SHORT TERM...
Increasing southwest flow expected tonight and Monday with breezy or
blustery conditions at times late today and tonight, leading to what
should be a solidly windy day Monday. High cloud shield will be in
play after thinning late today, and could delay mixing into stronger
flow Monday. Mixing could be delayed especially if mountain wave
development occurs early Monday, though solutions are indicating the
wave clouds may be more transient and confined to early Monday
morning. Otherwise, the 85+ knot jet maximum at the 500 millibar
level spreading overhead Monday afternoon certainly grabs our
attention and points to potential deep mixing. Surface low pressure
should tighten enough to generate strong southwest winds regardless
of any mixing limitations from high clouds. But if even deeper
mixing occurs, we still have potential for very strong wind gusts
late on Monday. With that, we have deferred issuance of a Wind
Advisory for later shifts to fully collaborate with surrounding
areas. Other issues Monday will be the very warm temperatures,
perhaps near 20 degrees above normal, and also expected areas of
blowing dust which of course is tied closely to wind speed and wind
gust. Finally, solutions are in fair agreement moving a batch of mid
level moisture northeast out of the Permian Basin cutting across the
southern Rolling Plains late Monday afternoon, and with enough
nearby instability to consider high-based thunderstorm chances. We
have retained previous mention for thunder this area late Monday.
RMcQueen

LONG TERM...
Winds will slowly decrease tomorrow night into early Tuesday
morning. A cold front will begin to push into the southern Texas
Panhandle close to sunrise and make it through at least the Rolling
Plains by the late afternoon. How far the front is able to progress
across the region is still a bit uncertain, but models indicate that
west to southwesterly surface winds should be able to keep the front
from passing fully through the FA until later Tuesday night. This
would be supported by mid to upper level flow becoming perpendicular
to the surface front. This will create a large high temp gradient
across the FA with the warmest temps across our southwest and coldest
across the northeast. The front will push fully through the region
late Tuesday night. Low stratus should begin moving over the region
by Wednesday morning into the afternoon as surface winds maintain a
mostly east to northeasterly component. Initially some freezing
drizzle may be possible late Wednesday especially across the
southern Rolling Plains where the strongest isentropic lift will be
located. Some additional winter precip will be possible Thursday
morning as an upper trough moves across the Four Corners enhancing
upper diffluence. One of the main issues with precip chances will be
dry air mainly at the mid levels. Some top-down moistening may be
attained by early Thursday to help overcome some of the dry air, but
currently the best chance at precip will be stratiform thanks to
over-running. The Rolling Plains will continue to have the best
precip chances. Precip will likely also be of the freezing variety
sue to a warm nose around H700.

The upper trough will pass to our east by late Thursday. Temps will
slightly warm into the 40s on Friday and will do little in the way
of warming Saturday as surface winds continue to favor a more
easterly direction. Models continue to differ with the weekend
forecast as the GFS quickly brings an upper ridge over the westerly
half of the CONUS while the ECMWF brings another cold front
southward under near meridional flow.

FIRE WEATHER...
Wind speeds have increased this afternoon to the higher end of
expectations, especially as the high cloud shield has thinned and
pulled further east. Solid Red Flag conditions will continue into
the early evening from the central South Plains northward into the
southern Texas Panhandle. Decoupling will occur by early evening,
but a moderate strength surface low pressure trough will maintain
breezy conditions into the night, especially as stronger flow aloft
works overhead. A low level jet early Monday will be mixed into
initially late Monday morning, while the surface pressures deepen
further. Local Red Flag criteria could begin early to mid morning
along the edge of the Caprock, but widespread Red Flag should occur
by 11 AM. If high clouds prove to be a limitation mixing into
stronger flow, we'll count our lucky stars and be happy with only 30
to 35 mph wind gusts. But this system will have potential to
generate locally very strong wind gusts on the order of 60 mph late
Monday if deeper mixing occurs. Projected RFTI values still look
mostly in the 4 to 7 range Monday, meaning should easily reach
Critical Fire levels with potential to approach extremely critical.
RMcQueen

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 11 AM to 8 PM CST Monday for TXZ021>044.

&&

30/05/51
Hazardous weather outlook, Feb 20, 7:28 PM CST, 7 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
728 PM CST Sun Feb 20 2022

TXZ021>044-220130-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
728 PM CST Sun Feb 20 2022

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Critical Fire Danger is expected to develop on Monday, and a Red
Flag Warning is in effect from 11 AM to 8 PM for the entire area.
Strong southwest winds near 30 to 35 mph will also develop on Monday,
and a Wind Advisory may be issued. These winds are expected to result
in areas of reduced visibilities from blowing dust, especially on
the Caprock.

A strong cold front is expected to move through the region Tuesday
bringing a return of much colder temperatures and breezy northerly
winds. Wind Chill values Wednesday morning may drop as low as 5 to
15 degrees below zero across the southwestern Texas Panhandle and
northern South Plains. Light wintry precipitation may be possible
across portions of the area Wednesday and Thursday which may lead to
some travel impacts.

Nearby

Wind Advisories in Texas, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.